Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 73, NWS Great Falls, MT

July 24, 2013Cascade County, Chouteau County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2013, 9:22 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 9:22 PM MDT (03:22 UTC)
Expired
Jul 24, 2013, 10:15 PM MDT
In force
53 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:35 PM MDTHAIL 1Belt, MTQUARTER INCH HAIL. SOME BROKEN WINDOWS. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
3725 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS55 KTFX 250322
SVRTFX
MTC013-015-045-250415-
/O.NEW.KTFX.SV.W.0073.130725T0322Z-130725T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
922 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1015 PM MDT

* AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BELT...MOVING SOUTHEAST AT
  30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELT...GEYSER...HIGHWOOD AND 
MONARCH.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 51 AND 88.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 31.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

&&


LAT...LON 4733 11015 4692 11061 4744 11123 4766 11093
TIME...MOT...LOC 0322Z 302DEG 25KT 4741 11091

$$

MLV
2 follow-up statements
722 
WWUS55 KTFX 250346
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
946 PM MDT WED JUL 24 2013

MTC013-015-045-250415-
/O.CON.KTFX.SV.W.0073.000000T0000Z-130725T0415Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
946 PM MDT WED JUL 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND
SOUTHEASTERN CASCADE COUNTIES...

AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR RAYNESFORD...OR 26 MILES NORTHWEST OF STANFORD...MOVING
SOUTHEAST AT 30 MPH.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 51 AND 74.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 31.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEYSER

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4757 11071 4733 11015 4692 11061 4729 11105
TIME...MOT...LOC 0347Z 302DEG 25KT 4732 11069

$$
653 
WWUS55 KTFX 250407
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1007 PM MDT WED JUL 24 2013

MTC013-015-045-250418-
/O.EXP.KTFX.SV.W.0073.000000T0000Z-130725T0415Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
1007 PM MDT WED JUL 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN...
SOUTH CENTRAL CHOUTEAU AND SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE
AT 1015 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

LAT...LON 4757 11071 4733 11015 4692 11061 4729 11105
TIME...MOT...LOC 0408Z 302DEG 25KT 4724 11051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:10 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 24, 9:10 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT Wed Jul 24 2013

.DISCUSSION...
Update forthcoming. Continue to track a long lasting thunderstorm
that is currently just north of Great Falls. Have updated pop and
weather grids. Weaker cells and an area of rain showers continue
along the Hi-Line. Convective activity should gradually end after
midnight. Temperatures look reasonable. Emanuel

&&

.AVIATION...
UPDATED 0025Z.
An unstable airmass and a weak surface front moving into the area
has allowed scattered thunderstorms to develop...mainly north of a
KHLN to KBZN line. Some of these storms may become severe.
Convective activity should end by 07z.

&&

.PREV DISCUSSION...Issued 237 PM MDT Wed Jul 24 2013

Tonight through Friday...The dominant weather feature affecting
the forecast area during the period will be an upper ridge over
the Pacific Northwest which will move to our forecast area Friday.
For tonight a weather disturbance aloft will sweep southeast
through the plains and adjoining mountains. This disturbance is
expected to trigger isolated to scattered thunderstorms by this
evening. Observations early in the afternoon were showing a
moderately unstable airmass near the Canadian border and moderate
wind shear. Will continue to mention a threat of small hail and
gusty winds with the thunderstorms over the northern east slopes
for this evening. On Thursday expect an unstable airmass over most
of the forecast area by the afternoon but do not see any weather
disturbances aloft to speak of. Will continue with the mention of
a slight chance of thunderstorms mainly over the mountains. With
the upper ridge moving over the forecast area on Friday and a
drier airmass expected have dropped the mention of thunderstorms.
Expect a surge of cooler air associated with the weather
disturbance aloft tonight. This will result in lower maximum
temperatures Thursday especially in then north. High temperatures
will rebound Friday with the upper ridge moving over the area.
Blank

Friday night through Wednesday...High pressure aloft will be over
central Montana and the airmass will be warm and, in general, dry.
However, some moisture will have moved into the southwest zones and
the best chance for thunderstorm activity will be in this region
Friday night. To the west, a low pressure trof will be moving over
the West Coast. This will begin a period of slowly falling heights
aloft along with a continued increase of moisture into the region.
The result will be increased afternoon and evening instability and
an increase in thunderstorm activity Saturday. The upper level trof
will be approaching the Rockies by Sunday and the convective
activity will further increase. The approach of the trof will also
cool the airmass and begin a period of slightly cooler temperatures.
Low pressure will remain over British Columbia and the zones will
remain underneath unsettled, southwest flow aloft...and afternoon
and evening convective activity will continue into the new week. By
Tuesday, another low pressure trof will move over the West Coast and
keep the unsettled, southwest flow in place through the end of the
period. Temperatures will remain well above normals through
Saturday. Although the approach of the upper level low pressure trof
will bring some cooler temperatures into the region but temps will
generally remain near or above normals through Wednesday. Zelzer

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  85  55  90 /  20  10   0  10
CTB  53  81  53  87 /  30  10  10  10
HLN  57  89  58  92 /  10  10  10  10
BZN  51  88  52  89 /  10  10  10  10
WEY  41  80  42  82 /  10  20  20  10
DLN  52  86  52  88 /  10  10  10  10
HVR  54  81  54  85 /  30  10  10  10
LWT  52  79  53  83 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch 442 in effect until 1 AM MDT Thursday for
portions of North Central Montana.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 24, 6:32 PM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT WED JUL 24 2013

MTZ009>014-044>051-260045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
632 PM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ008-015-052>055-260045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
632 PM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 7:50 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             7 SSW CONRAD            48.08N 112.00W
07/24/2013  E0.50 INCH       PONDERA            MT   PUBLIC

0742 PM     TSTM WND GST     7 SSW CONRAD            48.08N 112.00W
07/24/2013  M73 MPH          PONDERA            MT   PUBLIC

&&

JNS
Local storm report, Jul 24, 8:06 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 NW BRADY              48.08N 111.90W
07/24/2013  E0.75 INCH       PONDERA            MT   TRAINED SPOTTER

&&

EMANUEL
Local storm report, Jul 24, 8:13 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             1 NE DUTTON             47.86N 111.70W
07/24/2013  E1.00 INCH       TETON              MT   TRAINED SPOTTER

            30 - 40 MPH WINDS

&&

EMANUEL
Local storm report, Jul 24, 8:23 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W CUT BANK            48.63N 112.33W
07/24/2013  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

&&

EMANUEL
Local storm report, Jul 24, 8:31 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 NE DUTTON             47.88N 111.67W
07/24/2013  E1.00 INCH       TETON              MT   TRAINED SPOTTER

&&

EMANUEL
Local storm report, Jul 24, 8:42 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             24 NW GREAT FALLS       47.75N 111.66W
07/24/2013  M1.25 INCH       TETON              MT   TRAINED SPOTTER

            BENTON LAKE AREA

&&

EMANUEL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera40 min
Jul 24, 6:09 PM MDTSevere Thunderstorm WarningTFXGlacier51 min
Jul 24, 6:38 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera52 min
Jul 24, 7:17 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole43 min
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton65 min
Jul 24, 8:47 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau43 min
Jul 24, 10:07 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin38 min
Jul 24, 10:39 PM MDTSpecial Weather StatementTFXJudith Basin66 min
Jul 25, 2:46 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Liberty and 4 more39 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.